Wyoming, 2014

Damaging Wind in Wyoming, July 20, 2014

July 20, 2014 · NWS RIW · 1 event in 1 county or zone

Large temperature-dew point spreads set the stage for gusty outflow wind with showers and thunderstorms across Sweetwater County. One storm produced a gust that surpassed 60 mph east of Rock Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Large temperature-dew point spreads set the stage for gusty outflow wind with showers and thunderstorms across Sweetwater County. One storm produced a gust that surpassed 60 mph east of Rock Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 20, 1:16 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 20, 1:16 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
216 PM MDT SUN JUL 20 2014

.SHORT TERM...TONIGHT THROUGH MONDAY

A SERIES OF WEAK SHORT WAVE TROUGHS WILL MOVE THROUGH THE WEST
SOUTHWEST FLOW ALOFT BRINGING LIMITED MONSOON MOISTURE INTO WEST
THROUGH SOUTH CENTRAL WYOMING TONIGHT AND MONDAY. THIS WILL HELP
SUPPORT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WITH STRONG
OUTFLOW WIND GUSTS THIS EVENING AND AGAIN MONDAY AFTERNOON AND
EVENING MAINLY IN SOUTH CENTRAL WYOMING AND OVER THE MOUNTAINS.
THUNDERSTORMS WILL SHIFT MORE INTO THE NORTHERN MOUNTAINS MONDAY
AFTERNOON AS SOME DRYING MOVES INTO THE SOUTH.  CONDITIONS WILL BE
DRY AND BREEZY OUTSIDE OF THE THUNDERSTORM ACTIVITY.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY

A WEAK NORTHERN STREAM SHORTWAVE WILL TRACK EAST ACROSS THE NORTHERN
ROCKIES AND WILL EXIT THE AREA MONDAY EVENING. THIS FEATURE WILL
COINCIDE WITH A SOUTHERN STREAM VORT LOBE THAT WILL RESULT IN A GOOD
CHANCE OF THUNDERSTORMS ACROSS MAINLY NORTHWEST WYOMING ALONG WITH A
LESSER CHANCE OF STORMS OVER THE BIG HORN MTNS AND THE FAR NORTHERN
TIER OF THE BIG HORN BASIN EARLY MONDAY EVENING. AN ASSOCIATED COOL
FRONT WILL DROP TEMPERATURES A FEW DEGREES TUESDAY BEHIND THIS
EXITING FEATURE. THEN AS A PROMINENT CIRCULATION NOW OVER THE GULF
OF ALASKA TRACKS TO THE PACIFIC NORTHWEST COAST...THE FLOW WILL
INCREASE FROM THE SOUTHWEST AHEAD OF THIS APPROACHING FEATURE
USHERING IN MORE HEAT FOR WEDNESDAY AND THURSDAY WITH HIGHS REACHING
AS HIGH AS THE UPPER 90S IN THE BIG HORN BASIN DURING THIS TIME
FRAME. WITH THE ANTICIPATED HEAT...MIN RH IN THE LOW TO MID TEENS
AND INCREASING SOUTHWEST WINDS...FIRE DANGER WILL LIKELY BE AN
ISSUE ONCE AGAIN. MAINLY ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
MID WEEK. THEN AS THE AFOREMENTIONED PROMINENT STACKED H7-H3 LOW
TRACKS FROM THE PAC NW THU TO SASK FRIDAY...A TRAILING SHORTWAVE
TROUGH WILL TRACK ACROSS THE REGION THU WITH THE MAIN FLOW VEERING
FROM SOUTHWEST TO WESTERLY SHUNTING ANY REMAINING MEAGER MONSOON
MOISTURE WELL TO OUR SOUTH FOR DRY CONDITIONS FRIDAY THROUGH THE
WEEKEND. TEMPERATURES WILL BE COOLER FOR FRIDAY THROUGH THE WEEKEND
BEHIND THIS MAIN SHORTWAVE.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL AT THE AIRPORTS THROUGH 00Z TUESDAY. MAIN
SMOKE PLUMES THAT HAVE BEEN CAUSING SOME LOCALIZED 6SM IN THE
MORNINGS WILL SHIFT NORTH OF THE STATE AS FLOW ALOFT BACKS MORE
TO THE SOUTHWEST. LIMITED MONSOON MOISTURE THAT HAS PUSHED NORTH
INTO SOUTHERN WYOMING AND WILL PUSH NORTHEAST TONIGHT AND MONDAY.
BEST CHANCE FOR ISOLATED SHOWERS AND STORMS WILL BE OVER THE SOUTHWEST
AND SOUTH CENTRAL AREAS AND OVER THE WESTERN MOUNTAINS SHIFTING
INTO THE NORTHERN MOUNTAINS MONDAY AFTERNOON.  INSTABILITY NOT
IMPRESSIVE AND DYNAMICS AND MOISTURE ARE LACKING...SO ANY
CONVECTION WILL BE DEPENDENT UPON DIURNAL HEATING AND OROGRAPHIC LIFT.
WEST SOUTHWEST WIND WILL BLOW 15G30KTS IN THE CORRIDOR FROM KRKS-
KCPR UNTIL 03Z AND AGAIN AFTER 17Z MONDAY.

&&

.FIRE WEATHER...

A RED FLAG WARNING REMAINS IN EFFECT FOR FIRE WEATHER ZONES 279 AND 280
UNTIL 8 PM THIS EVENING...AND AGAIN FROM NOON TO 8 PM MDT ON
MONDAY FOR STRONG DRY WEST SOUTHWEST WINDS AND VERY LOW RELATIVE
HUMIDITY.

A SERIES OF WEAK SHORT WAVE TROUGHS WILL MOVE THROUGH THE WEST
SOUTHWEST FLOW ALOFT BRINGING LIMITED MONSOON MOISTURE INTO WEST
THROUGH SOUTH CENTRAL WYOMING TONIGHT AND MONDAY. THIS WILL HELP
SUPPORT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WITH STRONG
OUTFLOW WIND GUSTS THIS EVENING AND AGAIN MONDAY AFTERNOON AND
EVENING MAINLY IN SOUTH CENTRAL WYOMING AND OVER THE MOUNTAINS.
CONDITIONS WILL BE DRY AND BREEZY OUTSIDE OF THE THUNDERSTORM
ACTIVITY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING WYZ279-280.

RED FLAG WARNING FROM NOON TO 8 PM MDT MONDAY WYZ279-280.

&&

SHORT TERM...C.BAKER
LONG TERM...LIPSON
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jul 20, 10:47 AM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1147 AM MDT SUN JUL 20 2014

WYZ001>020-022>030-211100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1147 AM MDT SUN JUL 20 2014

...RED FLAG WARNING FOR FIRE WEATHER ZONES 279 AND 280 FROM NOON
TO 9PM TODAY AND FROM NOON MONDAY THROUGH 9 PM MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER FOR SWEETWATER AND NATRONA COUNTIES THIS
AFTERNOON AND EVENING. PLEASE SEE RED FLAG WARNING FOR DETAILS.
ISOLATED MAINLY DRY THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...MAINLY IN THE SOUTH AND WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY...ELEVATED FIRE WEATHER CONDITIONS SOUTHWEST
AND CENTRAL ALONG WITH VERY CRITICAL FIRE WEATHER FOR SWEETWATER AND
NATRONA COUNTIES MONDAY AFTERNOON AND EVENING. PLEASE SEE RED
FLAG WARNING FOR DETAILS. ISOLATED TO SCATTERED THUNDERSTORMS IN THE
NORTH AND WEST.

WEDNESDAY AND THURSDAY...STILL HOT AND DRY CENTRAL AND SOUTH WITH
BREEZY CONDITIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG THUNDERSTORM WIND GUSTS.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 20, 12:07 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
107 PM MDT SUN JUL 20 2014

WYZ028-029-201945-
FLAMING GORGE WY-ROCK SPRINGS AND GREEN RIVER WY-
107 PM MDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 145 PM MDT...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF STATE HWY 530 MILE MARKER 30...OR
15 MILES NORTH OF MANILA...MOVING NORTHEAST AT 25 MPH.

THUNDERSTORM OUTFLOW WIND GUSTS OF 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BUCKBOARD MARINA AROUND 120 PM MDT.
STATE HWY 530 MILE MARKER 20 AROUND 125 PM MDT.
STATE HWY 530 MILE MARKER 10 AROUND 145 PM MDT.

THESE WIND GUSTS WILL NOT BE ACCOMPANIED BY ANY RAIN OR LIGHTNING.
LIGHT-WEIGHT OUTDOOR ITEMS...SUCH AS EMPTY TRASH CANS AND PATIO
FURNITURE...THAT ARE NOT SECURED MAY BE LIFTED AND BLOWN DOWNWIND.
TAKE SHELTER INSIDE IMMEDIATELY TO AVOID INJURY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4150 10961 4130 10934 4110 10979 4122 10990
TIME...MOT...LOC 1907Z 225DEG 20KT 4123 10973

C. BAKER
Special weather statement, Jul 20, 12:42 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
142 PM MDT SUN JUL 20 2014

WYZ028>030-202030-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-ROCK SPRINGS AND GREEN
RIVER WY-
142 PM MDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
230 PM MDT...

AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 530 MILE MARKER 10...OR 8 MILES
SOUTH OF GREEN RIVER...MOVING NORTHEAST AT 30 MPH.

THUNDERSTORM OUTFLOW WIND GUSTS OF 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GREEN RIVER AROUND 150 PM MDT.
I80 EXIT 91 AND U.S. HWY 191 MILE MARKER 510 AROUND 155 PM MDT.
JCT I80 AND HWY 191 AROUND 210 PM MDT.
I80 EXIT 102 AROUND 215 PM MDT.
ROCK SPRINGS AND SWEETWATER COUNTY FAIRGROUNDS AROUND 220 PM MDT.
I80 EXIT 111 AND RELIANCE AROUND 225 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 88 AND
113.

THESE WIND GUSTS WILL NOT BE ACCOMPANIED BY ANY RAIN OR LIGHTNING.
LIGHT-WEIGHT OUTDOOR ITEMS...SUCH AS EMPTY TRASH CANS AND PATIO
FURNITURE...THAT ARE NOT SECURED MAY BE LIFTED AND BLOWN DOWNWIND.
TAKE SHELTER INSIDE IMMEDIATELY TO AVOID INJURY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4175 10929 4152 10896 4134 10940 4147 10960
TIME...MOT...LOC 1942Z 227DEG 25KT 4142 10947

C. BAKER
Special weather statement, Jul 20, 1:21 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
221 PM MDT SUN JUL 20 2014

WYZ028>030-202230-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
221 PM MDT SUN JUL 20 2014

A CLUSTER OF THUNDERSTORMS OVER SOUTHWEST SWEETWATER COUNTY WILL
TRACK NORTHEAST ACROSS THE REST OF THE COUNTY THROUGH 430 PM.
BUCKBOARD MARINA ON FLAMING GORGE RESERVOIR WILL LIKELY BE RIGHT IN
THE PATH OF SOME OF THE STRONGER STORM CELLS. EXPECT 45 TO 55 MPH
WINDS WITH THE STRONGER STORM CELLS ALONG WITH FREQUENT DANGEROUS
CLOUD TO GROUND LIGHTNING AND SPOTTY MODERATE TO HEAVY RAINFALL. IF
OUT BOATING ON FLAMING GORGE RESERVOIR...HEAD TO SHORE AT THE FIRST
SIGN OF THREATENING WEATHER OR AS SOON AS THUNDER IS HEARD.

LIPSON

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
July 20, 1:36 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

The ASOS at the Rock Springs-Sweetwater County Airport registered a wind gust to 61 mph at 1336MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526229.